Verify: Is it safe to give infants Benadryl to help them sleep?

After the death of a 2-year-old after Benadryl was administered for sleep, we set out to Verify whether it was safe to do this.

You may have seen the story we aired last night at 11. It warns of infant deaths blamed on Benadryl. Four-month-old Adam Segall is the latest victim. He died at a daycare in Connecticut after his parents say he was given Benadryl to help him sleep. We wanted to verify whether Benadryl is safe to give babies to help them sleep.
 
Benadryl is an antihistamine. It can treat pain and itching caused by insect bites, minor cuts, and burns when applied to the skin. When taken In its oral form, it can treat hay fever, allergies, cold symptoms, and insomnia. 
 
But can it be used for infants to help them sleep?
 
%INLINE%
 
We talked with Dr. Jay Schauben, a toxicologist from the Florida/USVI Poison Information Center in Jacksonville. We also looked at articles from the Food and Drug administration and looked at recommended dosage on Benadryl's website. 
 
According to the FDA, children younger than 2 should not take any cough of cold product that has decongestant or antihistamine. They warn of serious and possibly life-threatening side effects including convulsions, rapid heart rates, and death. They even say to use caution with toddlers over the age of 2. 
 
Between 2004 and 2005, the FDA estimates that 1,519 children less than 2 years of age were treated in emergency rooms because of bad reactions to cough and cold medications. 
 
We looked at Benadryl's website and they have a dosing guide. If you go to sort by age, the youngest they have is age 2. Everything they recommend is topical for things such as bug bites. They don't have any oral recommendations for toddlers and infants. 
 
Dr. Shauben says you must follow the package directions, "As with any over the counter product we need to be very careful about how we administer this whether it's an adult, or a child or an infant. Be very careful about administering the correct dose and the correct time. And any questions should be directed to the pharmacist or the physician in using these products."
 
Since it is an over the counter medicine it should be safer than a prescription right? Dr. Shauben says absolutely not. "Nothing is safe. I think you've got to consider that everything on the shelf, even if it's not a prescription can potentially be dangerous if taken in overdose quantities or taken for the wrong thing."
 
So we can say that the claim that it is safe to give babies Benadryl to sleep is false. You should also use caution with a toddler, and if you have any questions about dosing, you should talk to your pediatrician. Additionally, over the counter Benadryl is not meant to be used as a sleep aid.
 
So make sure you are using drugs properly and following directions. 
 
Dr. Shauben says watch out for patients being very sleepy, even not being able to be awakened. After that, it can progress that into changing the heart rate, seizures, changing neural findings and potentially putting the person into a coma. 
 
If your child is showing any of these extreme signs, call 911. If they are just a bit drowsy you can call the Poison control center at 1-800-222-1222. They can help walk you through what to do next. 
 
If there is something you would like us to verify, send us an email to verify@firstcoastnews.com
 
%INLINE%

© 2017 WTLV-TV


JOIN THE CONVERSATION

To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment